Also known as: Polysporin ointment overdose and Baciquent ointment overdose
- Person's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- Activated charcoal
- Blood and urine tests
- Breathing support
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (given through a vein)
- Medicines to treat symptoms
- Skin and eye washing (irrigation) if the product touched these tissues and they are irritated or swollen
Bacitracin is an antibiotic medicine. It is used to kill germs that cause infections. Small amounts of bacitracin are dissolved in petroleum jelly to create antibiotic ointments.
Bacitracin overdose occurs when someone swallows products containing this ingredient or uses more than the normal or recommended amount of the product. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Bacitracin can be poisonous in large amounts.
Bacitracin may be found in certain over-the-counter antibiotic ointments such as Bactine Triple Antibiotic and Neosporin. It may also be found in some prescription eye ointments such as AK-Tracin.
The medicine also comes in a form that can be given as a shot into a muscle or through a vein. Using it this way is the most common way for an overdose to occur.
Bacitracin is very safe. However, getting it in your eyes may cause redness and some pain and itching.
Eating bacitracin in large amounts may cause some pain in your stomach, and you might throw up.
Rarely, bacitracin may cause an allergic reaction. The most likely allergic reaction is some redness and itching of your skin. However, a severe allergic reaction can occur.
Bacitracin is still used as a body-wide (systemic) antibiotic in parts of the world. If it is given by injection, it may cause pain in the area of the shot or a skin rash. It can also cause nausea, vomiting, and bone marrow and kidney failure.
People who are sensitive to neomycin, another antibiotic that is used on the skin, may also be sensitive to bacitracin.
If you have a reaction to bacitracin, stop using it. For serious reactions, seek emergency medical care right away.
If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the chemical was swallowed, give the person water or milk right away. Do NOT give water or milk if the person is vomiting or has a decreased level of alertness.
Call poison control or your local emergency number (such as 911) for assistance.
Before Calling Emergency
Have this information ready:
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:
If an allergic reaction develops and is controlled, recovery is very likely. Survival beyond 24 hours usually is a sign that recovery is likely.
Drug Monograph, Bacitracin. Provided by Gold Standard. Clinical Key. 2015.
Motaparthi K, Hsu S. Topical antibacterial agents. In: Wolverton SE, ed. Comprehensive Dermatologic Drug Therapy. 3rd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 36.
O'Donnell JA, Gelone SP, Safdar A. Topical antibacterials. In: Blaser MJ, Bennett JE, Dolin R, eds. Principles and Practice of Infectious Diseases. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 37.
- Review date:
- September 10, 2015
- Reviewed by:
- Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2008 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.